Jump to content

Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Update on Lungs

  • Please log in to reply
7 replies to this topic

#1 scampie5


    Silver Member

  • Members
  • PipPipPipPip
  • 158 posts

Posted 03 February 2011 - 03:56 PM

Hi well went to get results of lung function test today and my lungs have gotten worse. He thinks this may be also contributing to my heart problem. He said that he might put me on cyclophosphamide but IV as the route. I have bad allergies to meds so a bit worried about this, NO VERY WORRIED. He is going to discuss with Royal Free Hospital's Prof Denton and my specialist as well as the Brompton hospital to decide what to do. He wanted to put a camera into my lungs but not keen as I had one last week put into my nose and I have vasculitis in the nose causing bleeds. So, as always, waiting for appointments :temper-tantrum: any way I am sure we will find some thing to help :lol: Lynn

#2 Jeannie McClelland

Jeannie McClelland

    Senior Gold Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,706 posts
  • Location:in the Rocky Mountains of the USA

Posted 03 February 2011 - 06:16 PM

Ahh, Lynn, what a pest~ That's really a shame. I can understand you not being excited about IV Cyclophosphamide, especially since you've had allergic reactions to other medications. I have difficulties with a lot of antibiotics, so every time a doctor proposes one, I'm really wary about it. Hopefully the IV formulation won't cause you any problems and will do the trick as far as your lungs go. We'll all be waiting to hear all the what's/where's/and when's. I was going to say 'with bated breath', but decided against that one! laugh.gif

Warm hugs,

Jeannie McClelland
(Retired) ISN Director of Support Services
(Retired) ISN Sclero Forums Manager
(Retired) ISN Blog Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Artist
International Scleroderma Network

#3 Joelf


    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,561 posts
  • Location:West Sussex

Posted 04 February 2011 - 09:13 AM

Hi Lynn,

I'm really sorry that the results of your lung function tests were disappointing and that you're worried about having to have treatment with Cyclophosphamide.

I was told I would be having 6 monthly infusions of Cyclophosphamide and like you, was horrified at the thought of it. However, in my case it was necessary and I realised that if I didn't have the treatment my lungs would deteriorate very quickly, which tends to concentrate the mind wonderfully! As it happened it was not as bad as I feared and although I did feel a little queasy and headachey afterwards, it was bearable (I've actually had worse hangovers! ;) :blush: )

It is a drug to be treated with respect, though and I can understand your concerns, especially as you have had allergic reactions to other drugs. The most important thing is to make sure you drink copious amounts of water throughout the infusion and afterwards, as this will help to protect your bladder which can become inflamed due to the drug (one of the less pleasant side effects!) You will also be given two infusions beforehand to protect your bladder and to prevent sickness. As a result of the Cyclophosphamide treatment my lung function improved immensely; however, I would emphasise that not everyone has such a dramatic improvement as I did, each person's lung problems are different and the results do vary from person to person. Obviously different people have different reactions to the same drug.

The good news is that your rheumatologist is referring to Prof. Denton who is a top Scleroderma specialist and also The Royal Brompton Hospital who are absolutely wonderful......you couldn't be in better or more knowledgeable hands!

Do keep us posted, won't you?

Jo Frowde
ISN Assistant Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)

#4 scampie5


    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 158 posts

Posted 04 February 2011 - 02:11 PM

Thanks everyone.

I have been told that this drug is also very good for vasculitis which I have and have just been told it is in my nose so I'm really thinking about this. I do need to talk to doctors first though, I don't want to be feeling sick for the whole month.


#5 Shelley Ensz

Shelley Ensz

    Root Administrator

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,263 posts
  • Location:Minnesota

Posted 04 February 2011 - 02:41 PM

Hi Lynn,

As I've discovered, just being too worried about a drug can cause all sorts of side effects that are really just anxiety in action. Even though I have some major drug allergies, two of which included anaphylactic shock, I now make a special effort to try to keep my head on my shoulders in thinking that there are thousands of foods and pills I've taken that I have survived in fine style. It's so easy for me to zero in on a problem and stay focused on it, rather than focusing on all the problems I haven't had! So it can be worthwhile to actively combat any overall fears before embarking on a new treatment. When I feel this way, I now try to share my concerns with my doctor ahead of time, to see if I need counseling advice or even anxiety meds, depending on the extent of my nervousness.

It helps me to remember, too, that fear is only "False Expectations Appearing Real". If we are going to have false expectations anyway, how about some for the treatment being an enormous success, making us feel like we could even go dancing afterward? Or that it will work to slow the disease, and we'll thus be feeling better at least when the treatment is done? After all, every day millions of people are horribly sick taking chemotherapy but then rejoice if/when their treatment is successful; we would not be alone, by any means.

But seriously, the anti-nausea meds they give you, plus drinking water in great abundance, really should overcome nearly all the normal issues people may encounter. And think of the great boost to your health this might be!

As for the camera trick again, since they know you have vasculitis, just make sure they are standing at the ready to cauterize any nosebleeds they might inspire. Somehow being sick is also a continual battle about making our attitude bigger than our circumstances, and right now you have some larger circumstances than usual to deal with. So, my thoughts are with you as you tackle these new challenges and find the wherewithal to deal with them.

One comforting idea is that it is simply impossible to be allergic to everything in the universe, or we'd all be dead by now. So I find it helpful to have a good deal of faith in my body's ability to deal with the vast majority of foods and drugs. In your particular case, you can also rest assured that if you do have any sort of reaction, you'll be in a medical facility where they can deal with it immediately.

Also, the majority of allergies are unpleasant, but not life-threatening, except for the very rare anaphylactic-shock sort of allergies.

Now, all the reasoning we do with ourselves sometimes doesn't stick anyway because our big Anxiety Button has already been pushed and is stuck in the Down position (which mine sure has, on occasion!). So if that's the case, please be sure to confide it to your doctor ahead of time, so it doesn't come out all sideways at the wrong time, like a panic attack in the middle of an infusion. It's best to deal with it right now, just exactly like you are doing, and kudos to you for that!

And remember, we are all here for you, and we are all rooting for you, and for your treatment to be, overall, a good success and hopefully reduce the progression to a more manageable level.

Warm Hugs,

Shelley Ensz
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099

The most important thing in the world to know about scleroderma is sclero.org.

#6 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,921 posts
  • Location:U.K.

Posted 04 February 2011 - 03:10 PM

Hello Lynn

The possibility of cyclophosphamide was mentioned to me last year until it was confirmed that the myocardial fibrosis was not progressing. Can't tell you how relieved I was as I already have bladder issues! I hope you don't have to have it but if you do it can give very good results as Jo can confirm.

Take care.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#7 susieq40


    Silver Member

  • Members
  • PipPipPipPip
  • 129 posts
  • Location:Montana, USA

Posted 09 February 2011 - 09:52 PM


I did 9 months of cyclophosphamide, I was really scared at first. And the main reason was because I was afraid of the side effects. I too have problems with medications. But It wasn't as bad as I had imagined. As long as you take the day of the infusion and also a couple days afterwards to rest rest REST!! Beware of feeling too good right after the infusion.

You definitely don't want to overdo it right afterward. You will feel better the rest of the month if you REST! I hope all goes well for you and that your lung function improves!!

Super HUGS to you!! If you have any questions, please feel free to ask.


#8 docmartenmom


    Senior Bronze Member

  • Members
  • PipPipPip
  • 57 posts
  • Location:NY

Posted 10 February 2011 - 09:06 AM

Lynn, do you feel like you've got a specialist you can completely trust? I'm sorry to hear the news.

I will keep you in my thoughts and I hope you get better soon.